Welcome!

Thanks for visiting! My goal here is to discuss the latest scientific research to separate the good from all that "guff" in nutritional sciences and all aspects of human health. Because the more you Know, well...the more you Know!
--Lee Know, ND


Looking for a specific post? You can browse the Most Read Posts, the Blog Archives, or use the Search function in top left of this page. Thanks for your support and stay healthy!

2011-04-21

Warfarin, Vitamin K, and Heart Attacks from Calcium

For this post, I'm not going to be discussing any new research, but I wanted to continue with the discussion from yesterday's post on calcium and heart attacks. The reason is, since posting that, I've had lots of excellent discussions with many people, and I thought it's only fair I share with everyone reading this blog.

Here I'm going to focus my discussion around the anti-coagulant drug warfarin (the main drug in the class of drugs called coumarins). Coumarins are "vitamin K antagonists" ...they "thin" the blood by inhibiting the activity of vitamin K (vitamin K is needed to activate certain clotting factors produced by the liver, inhibiting their activation causes "blood thinning").

However, by defiinition, vitamins are essential ...who's the genius that thought you can inhibit the activity of an essential nutrient and everything would be fine? Because sarcasm aside, nothing is fine with warfarin (unless you're tying to assassinate Joseph Stalin). But on a positive note, it does give me a great launch pad to discuss what happens during vitamin K deficiency (since warfarin essentially induces a state of vitamin K deficiency in anyone who takes it).

If you've read my last post on calcium building up in the arteries, you'll know I blame this on a lack of vitamin K. This is because the RDA for vitamin K was set too low to begin with (this follows the same story as vitamin D). The reason is that we initially thought vitamin K was only needed to activate clotting factors in the liver, but now we know it's needed in the bones and soft tissues (just like vitamin D was initially thought to only be needed to improve calcium absorption in the gut, but now we know many other tissues in the body need vitamin D). The RDA for K was set to be the minimum amount needed to prevent spontaneous hemorrhaging, so if you're just getting enough to satisfy the liver's requirements, the rest of your body will be deficient (i.e. bones and arteries).

Well, let's take a look at what happens in cases of vitamin K deficiency, and again, I'm using patients on warfarin as an example because the effects are exaggerated. This first image is a cross-section of the hip. See all the white dots in the image on the right? That's calcium building up in the veins and arteries. This is due to vitamin K deficiency (induced by warfarin, but could easily occur naturally over a longer period of time due to insufficient vitamin K intake).


You may have also noticed the density of the femur is significantly less on the right image (seems much more hollow). This is called the "calcium paradox"--where calcium ends up in the soft tissues and arteries instead of the bones--and it's related to a vitamin K deficiency.

No wonder why those researchers I talked about yesterday found calcium supplements cause heart attacks... to me it's almost obvious -- but in fairness, I research this stuff everyday. I wouldn't expect those researchers (who likely have very little, if any, real education in nutrition) to know this. Especially since they likely take a conventional/modern medical philosophy to their research (reductionistic). To them, they probably believe calcium (and maybe vitamin D) is the whole story for bone health.

Here's another image... see the dots called out by the red arrow? Yes, you guessed it... calcium build-up in the blood vessels (see how smart you're getting?). You'll also notice the density of the femur is significantly less on the right.

So just keep this in mind when you start to hear mass media sensationalize the calcium study and when you hear the researchers, who lack any real nutritional knowledge, suggest you stop taking calcium supplements.

Just make sure you're getting enough vitamin K and you're good to go.

Related posts:

Click HERE to subscribe to Know Guff by email

6 comments:

  1. Excellent article, thanks for posting this!

    ReplyDelete
  2. Things just seem to make sense now! Thank you.

    ReplyDelete
  3. Hello, thank you for posting this information. I am interested to know if this only happens with calcium in the form of a supplement, or does it happen with calcium from nutrient breakdown from food as well? Also, I take a multi-vitamin from New Chapter Organics called Only One, and it has calcium from algae, is this an organic form? What do you think about this brand of supplement?
    Thank you,
    Beth Johnson

    ReplyDelete
    Replies
    1. Hi Beth,

      Armed with an understanding of the biochemistry, I would say that it doesn't matter where the calcium comes from--food or supplements, or even food-based supplements. What the underlying issue is whether a person has enough vitamin K, and as most studies would suggest, the majority of the population is deficient in K (sounds similar to vitamin D, doesn't it?).

      Now, I will point out that the most recent study showing the calcium-heart attack link (www.knowguff.com/2012/05/calcium-causes-heart-attacks-without.html) didn't find the link with food-based calcium (e.g. cheese, etc.), only supplemental calcium. However, this actually makes a lot of sense. This is because, naturally, most good sources of dietary calcium are also good sources of vitamin K (or if not good sources, at least provide some K, even if just a very small amount). The researchers of this study don't acknowledge this, unfortunately.

      AlgaeCal, which is what New Chapters uses, is a good food-based source of calcium, but again, it's not necessarily the form it's in that's most important, it's whether you have enough vitamin K in your diet (or whether you're taking enough from supplements).

      Hope this answers your question. Stay healthy!

      Lee

      Delete
  4. I am trying to get my mother off of Warafin as her calcium levels are in the 10,5 range and she has PVC's all the time now, which I believe is caused by vit k induced deficiency from the warafin. She also was on statins which are a whole other class of lethal drug. Statins cause a deficiency of coq10 which is vital for the health of the heart muscle & every other muscle. Now studies are looking at statins as the cause of heart failure.

    ReplyDelete
    Replies
    1. Just to let you know, there is an alternative anticoagulant being prescribed to replace warfarin, and that is dabigatran. While newer post-market surveillance is questioning if this is any safer than warfarin, dabigatran isn't a vitamin K antagonist, so individuals taking this newer drug should be able to safely take vitamin K and continue to receive blood-thinning benefits. Here is a study I previously covered...
      http://www.knowguff.com/2011/12/dabigatran-may-cause-more-deaths-than.html

      Just weight the pros and cons before you make any decision to switch.

      As for statins, I've covered a number of related studies, and you can find them all here...
      http://www.knowguff.com/search/label/statins

      (In each case you'll have to copy & paste the URL since hyperlinks are not allowed in the comments...a limitation of the platform I use for this site.)

      Delete

Please use your name or alias. Due to a large volume of spam comments (as "Anonymous") all comments from "Anonymous" will be automatically deleted. Thanks.